Flood, Wise
- When
- July 18, 6:40 AM EST to 7:45 AM EST
- Where
- Wise County, 1 mi N of Pound to 0.5 mi NNW of Pound
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.145, -82.620
Portions of the Orby Cantrell Hwy were covered with water.
A humid airmass and a stationary front draped over the area contributed to localized flash flooding near Pound.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A humid airmass and a stationary front draped over the area contributed to localized flash flooding near Pound.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 18, 6:14 AM EST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 714 AM EDT Thu Jul 18 2024 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 313 AM EDT Thu Jul 18 2024 Key Messages: 1. Light to moderate showers with a low chance of a rumble of thunder or two this morning. Best chances generally north if I-40. Additional scattered showers and storms this afternoon. 2. Temperatures will trend seasonally cool this afternoon. Discussion: SPC mesoanalysis suggest we remain under the periphery of the right entrance region of a jet atop the southern Great Lakes & Ohio Valley. Associated upper level divergence is aiding in sustaining weak convection across portions of KY and TN. With the loss of daytime heating and the atmosphere gradually stabilizing, lightning has been rather sparse with decreasing precip efficiency over the last hour. Main impacts through the morning hours will be light rain with some patchy steam fog, but dense fog is not generally expected due to poor radiational cooling conditions. A weak surface boundary currently located from Memphis northeastward into Ohio will progress through the forecast area late morning into mid-day. This frontal forcing and increased troughing influence will promote additional convective initiation this afternoon, though this may be more focused to areas south and east of Interstates 40 & 81 depending on the exact timing of the frontal passage. The veering of winds to the north will usher in cooler and drier air. RAP soundings suggest MLCAPE will be close to 1000J/kg with DCAPE generally less than 800 J/kg, thus, the chance for any stronger storms seems less favorable this afternoon. SPC has clipped our northeastern areas in a marginal risk likely do to enhanced effective shear(20-25kts) closer to jet influence. With the downward trend in energy relative to this past afternoon, have opted to utilize low probability wording in the HWO. Precip chances come to an end for the overnight with continued trends of seasonally cool temperatures. && .LONG TERM... (Friday through Wednesday) Issued at 313 AM EDT Thu Jul 18 2024 Key Messages: 1. A welcome and unsettled pattern will persist through the long term with daily chances for showers and storms. 2. Slightly below normal temperatures are expected through the extended. Discussion: A cold front will be to our south to begin the period. Then, moisture begins to spread north back into our area on Friday as a shortwave moves northeast through Mississippi. Our best chances for precip will come during the afternoon hours, as peak heating and increasing moisture coincide. However, the best chances for precip will be across our southern areas, closer to the cold front. With lesser chances across Northeast TN and southwest VA. The cold front will then transition to a warm frontal boundary and will lift north into our area on Saturday. With increased forcing from the shortwave, frontal boundary, and additional moisture, Saturday will be another good opportunity for widespread showers and storms. The warm front will be slow to move north and will remain situated along the TN/KY line for Sunday. This will once again provide another great opportunity to receive additional much needed rainfall. POPs remain elevated Monday through Thursday as moisture continues to stream in from the Gulf. This is due to the Bermuda high across the Atlantic and general troughiness to our west. Both GFS and ECMWF ens guidance continues to show PWAT values in the 75th to 90th percentile through this timeframe, which is large contributor to the elevated POPs. && .AVIATION... (12Z TAFS) Issued at 709 AM EDT Thu Jul 18 2024 Expect MVFR cigs present at TRI to hang on through the morning, but should lift as additional scattered showers and storms develop along and behind a front this afternoon. Low confidence in direct impacts due to expected coverage so TAFs simply mention vicinity thunder for the time being. Light winds will also veer more northerly following the fropa. Guidance hits TRI pretty hard with fog tonight but low confidence at this point. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 88 70 85 70 / 60 20 60 60 Knoxville McGhee Tyson Airport, TN 84 68 85 70 / 60 20 60 70 Oak Ridge, TN 84 66 85 68 / 50 10 50 60 Tri Cities Airport, TN 80 63 85 67 / 60 10 40 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...KRS AVIATION...KRS
Hazardous Weather Outlook National Weather Service Morristown TN 318 AM EDT Thu Jul 18 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-190730- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 318 AM EDT Thu Jul 18 2024 /218 AM CDT Thu Jul 18 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Preliminary Local Storm Report
National Weather Service Morristown TN
740 AM EDT Thu Jul 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM Flood 1 WNW Pound 37.13N 82.62W
07/18/2024 Wise VA 911 Call Center
Water over portions of Orby Cantrell
Highway.
&&The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
Portions of the Orby Cantrell Hwy were covered with water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205504.